|Combivir + ddl
Jan 6, 2003
Dear Dr. Wohl
I started to treat HIV two months ago when I was detective HIV+ and my CD4 cell count is 170. The initial regimen is only Combivir (2 times a day).
When I ask my doctor about drug resistant, he add more ddl to my regimen yesterday. I'm now worried about the combination of these drugs because I know they are in same category of HIV drug and this can make my HIV resistant to these kind of HIV drugs.
Please tell me that initial regimen with only Combivir for my case is correct or not ? This combo is good or not for me ? Can I still use them or do I have to switch to new drugs now ?
In case I have to start every thing from the beginning, usually what kind of combo that experts preferred for case as me ?
Thank you and best regard,
| Response from Dr. Wohl
Combivir is made of 2 drugs AZT+3TC. These 2 drugs alone are not usual care for HIV infection. Studies have shown that adding another drug to these medications increases the chance that the HIV virus in the blood will fall to low levels and that the CD4 cell count will rise. In addition, three drug combinations increases survival compared to Combivir alone.
Several different drugs are used in addition to 2 nucleosides (the family of drugs which includes AZT and 3TC). The addition of non-nucleosides such as efavirenz (Sustiva) or nevirapine (Virammune)is very popular as is combining protease inhibitors and Combivir.
Three nucleosides can be combined. The most commonly used triple nucleoside combination is AZT+3TC+abacavir, also called Trizivir. I would have opted to place you on a more conventional regimen. Depending on your viral load, what drugs are available where you are and other factors if I was set on starting you on Combivir, I would likely have mixed it with one of the non-nucleoside drugs, the protease inhibitor Kaletra or abacavir.
If for some reason these other agents are not available, I think adding ddI would be reasonable. Good luck - DW
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Pain In Penis After Sucking Penis Does It Mean I Have HIV
- Painful Ejaculation After Anal Sex Without Condom Does It Mean I Have HIV
- Rash After Sex With Sex Worker Worried I Have HIV
- White Spots After Getting Head Worried I Have HIV
- Is Autoimmune Hepatitis Contagious With Sex?
- Is Dry Patches On My Penis A Sign Of Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.